Calculus of Variations and Geometric Measure Theory

S. Alama - L. Bronsard - I. Topaloglu - A. Zuniga

A nonlocal isoperimetric problem with density perimeter

created by topaloglu1 on 01 Jul 2020
modified on 01 Apr 2021


Published Paper

Inserted: 1 jul 2020
Last Updated: 1 apr 2021

Journal: Calc. Var.
Volume: 60
Pages: 1
Year: 2021
Doi: 10.1007/s00526-020-01865-8

This is a post-peer-review, pre-copyedit version of an article published in Calc. Var. The final authenticated version is available online.


We consider the minimization of an energy functional given by the sum of a density perimeter and a nonlocal interaction of Riesz type with exponent $\alpha$, under volume constraint, where the strength of the nonlocal interaction is controlled by a parameter $\gamma$. We show that for a wide class of density functions the energy admits a minimizer for any value of $\gamma$. Moreover these minimizers are bounded. For monomial densities of the form $
^p$ we prove that when $\gamma$ is sufficiently small the unique minimizer is given by the ball of fixed volume. In contrast with the constant density case, here the $\gamma\to 0$ limit corresponds, under a suitable rescaling, to a small mass $m=
\to 0$ limit when $p<d-\alpha+1$, but to a large mass $m\to\infty$ for powers $p>d-\alpha+1$.